Risperidone-Induced Hyperprolactinemia in Adolescents: A Case Series
J Clin Psychiatry 2006;67(7):1110-1113
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Objective: To study the effect of
risperidone on prolactin levels in 3 adolescent patients.
Method: This is a case study of 3
adolescent patients with DSM-IV diagnosis of
schizophreniform disorder, major depressive disorder
with psychotic features, or chronic
undifferentiated schizophrenia who were treated in inpatient
and outpatient psychiatric settings with risperidone. Patients developed hyperprolactinemia with
clinical symptoms. Risperidone was discontinued gradually over 2 weeks, and patients were
treated with other atypical antipsychotics.
Results: Prolactin levels returned to
normal, and clinical symptoms of hyperprolactinemia
resolved in all 3 patients after 2 weeks of
tapering and discontinuation of risperidone.
Conclusion: Hyperprolactinemia can be
a troublesome side effect with potentially serious complications. It is being increasingly reported
in younger patients treated with risperidone.
Recognition and treatment of this condition
including switching to a prolactin-sparing agent are
important to prevent this complication.